Question

Hi, I am starting to have problem with depression. I been HIV positive since 2005. I'm undetective with 800 T cells. I take atripla. It has been doing me wonders since I been on it. I'm afraid to tell my doctor because he might put me on antidepressants. I have a bad feeling about them. I don't know what's going on. I be so depress I refuse to do chores around the house. Something I break down in tears.. I never had suicide thought I pray to GOD it don't come to day part.

Answer

Hello and thanks for posting.

Mental health problems, like depression and anxiety are among the commonest disorders experienced by people living with HIV. In our
recent analysis of nearly 1100 positive people, nearly 1 in 3 reported either of these mental health issues. Moreover, older people (age >50) reported more depression and anxiety than younger people.

From what you've described, it sounds like you have significant depressive symptoms, and would likely benefit from an assessment and care by your healthcare provider. This could take the form of cognitive or behavioral therapy, or pharmacologic treatment. It's also relevant that you're taking Atripla- a combo pill that contains the medication efavirenz. Efavirenz has been associated with depression and switching off of efavirenz to other HIV medications and sometimes improve these symptoms.

Either way, a good first step is to have a thoughtful discussion with your provider about your symptoms and your concerns about antidepressants.

I hope that's helpful, BY